MAUDE Adverse Event Report: AMO MANUFACTURING NETHERLANDS TECNIS SIMPLICITY; LENS, MULTIFOCAL INTRAOCULAR

AMO MANUFACTURING NETHERLANDS TECNIS SIMPLICITY; LENS, MULTIFOCAL INTRAOCULAR
Model Number DRN00V
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Visual Impairment (2138); Visual Disturbances (2140); Distress (2329); Vitreous Detachment (2445)
Date of Event 10/25/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after the preloaded multifocal intraocular lens (iol) was implanted in the patient¿s right and left eye the patient experienced several post-operative complications.Following the surgery, the patient experienced new symptoms in both eyes, including visual hallucinations such as seeing geometric shapes, trees, hills, faces, and red writing on walls, which the surgeon noted sounds like charles bonnet syndrome.To alleviate discomfort, the patient has been wearing sunglasses full-time since surgery.The patient spend six days at the emergency room (er) due to emotional distress and visual disturbances (self-checked in).A magnetic resonance imaging (mri) was conducted and showed no abnormalities (within normal limits).Psychiatric conditions, hallucinations, and mental illness were all ruled out.The patient has been advised to follow up with neuro-ophthalmology and there is a plan for an intraocular lens exchange from a multifocal to standard lens.Additionally, the patient has developed posterior vitreous detachment in both eyes, a new condition since the surgery, and experiences monocular diplopia in both eyes, which was confirmed on (b)(6) 2024.Currently, the patient is taking trazodone and gabapentin.It was noted that the patient has been emotionally affected by the issue and is unable to perform one or more daily activities post-surgery.The identified concerns include the need for secondary surgical intervention and an adverse event unrelated to the device.It was reported that there was no patient injury and no product quality issue.Through follow up, it was learned that an explant was performed on one of the patient¿s eyes (unknown which eye), and an explant is planned for the other eye.The patient's visual acuity reportedly is 20/20 j1 for both eyes (ou).No further information was provided.This report is for the patient's right eye event.A separate report is being submitted to capture the patient's left eye event.
 
Additional Manufacturer Narrative
Section d6a: if implanted, give date: unknown, information was requested but not provided.Section d6b: if explanted, give date: unknown, information was requested but not provided.It was reported that one of the patient's eyes was explanted on (b)(6) 2024; as it is unknown which eye was explanted, this explant date has been added to the report for both eyes until clarification is received.Section h3: the device was not returned for evaluation; therefore, a failure analysis of the complaint device cannot be completed.A review of the device history record and complaint history for production order for this device will be performed.Upon completion of the review, if there is any further relevant information a supplemental medwatch will be filed.Attempts were made to obtain the missing information; however, no additional information has been received.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Additional info: additional information was received reporting the explant for the right eye was planned for (b)(6) 2024, however, it was not confirmed if the explant occurred on this date or not.It was confirmed that the patient was admitted to the hospital for 6 days.The implant date for the right eye was (b)(6) 2024.The patient's date of birth ((b)(6) 1962) and weight (220 pounds) was also provided.No further information was provided.Device evaluation: the product was not returned for evaluation.Therefore, product testing could not be performed.Should material be returned an evaluation will be performed and if there is any further relevant information a supplemental medwatch will be filed.Conclusion: as a result of the investigation there is no indication of a product quality deficiency, and the reported issue could not be confirmed.Corrected data: further follow up clarified the date the symptoms were first noted was (b)(6) 2025 for both eyes.The previous report reported oct 14, 2024, therefore, the date of event has been updated accordingly.The following sections have been updated accordingly: section a2: age/date of birth: (b)(6) 1962.Section a4: weight: 220 lbs.Section b3: date of event: 10/25/2024.Section d6a.If implanted, give date: (b)(6) 2024.Section d6b.If explanted, give date: (b)(6) 2024 is no longer applicable.Section h6: type of investigation: 4115.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Correction/additional information: upon further review, it was discovered that additional information was received on jan 16, 2025 which was inadvertently not included in the follow up # 1 mdr 3012236936-2024-0003475 for the right eye (od).Therefore, it is being reported in this supplemental filing.Additional information was received which confirmed that the explant was performed for the od on (b)(6)2024.A non-johnson and johnson intraocular lens (iol) was implanted as a replacement.There was no patient injury, and no medical or surgical intervention was required.The patient reports continued visual improvement.The device was discarded.No further information was provided.The following field has been updated accordingly: section d6b: if explanted, give date: (b)(6)2024.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
TECNIS SIMPLICITY
Common Device Name
LENS, MULTIFOCAL INTRAOCULAR
Manufacturer (Section D)
AMO MANUFACTURING NETHERLANDS
van swietenlaan 5
groningen, groningen 9728 NX
NL  9728 NX
Manufacturer Contact
somyata nagpal
31 technology drive
irvine, CA 92618
7142478552
MDR Report Key21021302
Report Number3012236936-2024-000347
Device Sequence Number9133234
Product Code MFK
UDI-Device Identifier05050474810693
UDI-Public(01)05050474810693(17)270516
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberDRN00V
Device Catalogue NumberDRN00V0165
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/04/2024
Supplement Date Received by Manufacturer01/08/2025
08/05/2025
Initial Report FDA Received Date12/26/2024
Supplement Report FDA Received Date01/31/2025
08/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient SexFemale
Patient Weight100 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American